Delaware, 2006Strong Wind in Delaware, March 14, 2006
March 14, 2006 · NWS PHI · 4 events in 4 counties and zones
A strong cold front moved through Delaware during the morning of the 14th. Gusty west winds followed in the wake of the front during the rest of the daytime hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Delaware during the morning of the 14th. Gusty west winds followed in the wake of the front during the rest of the daytime hours. The gusty winds and unseasonably dry weather also helped wildfires spread quicker. Peak wind gusts averaged around 45 mph and included 41 mph at the New Castle County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 14, 4:00 AM EST, 6 hours earlier.
Area forecast discussion, Mar 14, 4:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EST TUE MAR 14 2006
.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
THE FRONT SEEMS TO HAVE LOST ITS ENERGY AS IT MOVED OVER THE
APPALACHIANS, LIKELY COMBINED WITH THE LOSS OF DIURNAL HEATING. SO,
WE CUT BACK ON THE POPS FOR EARLY THIS MORNING TO CHANCE, ALTHOUGH
LEFT IT LIKELY SOUTH, AND TOOK OUT THE THUNDER AS REFLECTIVITIES
HAVE MOSTLY DIMINISHED QUITE A BIT, AND ONLY ONE LIGHTNING STRIKE
HAS BEEN NOTED FOR THE PAST ONE AND THREE-QUARTERS HOURS.
TIMING THE FRONT BRINGS IT PAST THE COAST BY 13Z, WITH WEST WINDS
INCREASING IN STRENGTH AS THE BOUNDARY LAYER COUPLES SOLIDLY TO THE
SURFACE. ANY RESIDUAL SHOWERS SHOULD DEPART QUICKLY AFTER SUNRISE.
WE DECIDED AGAINST A WIND ADVISORY, AS THE BEST 925 MB WINDS WERE
AROUND 40 KNOTS. ON THE PLUS SIDE, THOUGH, THE BEST NOSE OF
ISALLOBARIC RISE WAS OVER OUR SOUTHERN ZONES AT MIDDAY AND THIS
AFTERNOON, SO LATER FORECASTERS WILL NEED TO WATCH FOR WINDS
STRONGER THAN PRESENTLY FORECAST, NECESSITATING A QUICK WIND
ADVISORY ISSUANCE.
OTHERWISE, THE WINDS WILL LINGER INTO WEDNESDAY ACCORDING TO MODEL
DEPICTIONS OF THE GRADIENT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE MODELS SEEM TO HANDLE THE CLIPPER-ISH LOW THURSDAY NIGHT INTO
FRIDAY WITH SOME MEASURE OF CONSISTENCY FROM PREVIOUS RUNS. SO, AS A
RESULT, THE GRIDS AND THE FORECASTS WERE NOT CHANGED SIGNIFICANTLY.
THE ONLY CHANGE WAS TO RAISE THE PROBABILITY TO 50 PERCENT EARLY
FRIDAY, GIVEN THE MID LEVEL MOISTURE REPRESENTATION ON THE GFS WHICH
SHOWS PRECIPITATION HANGING BACK WELL TO THE WEST AT 12Z FRIDAY.
&&
.AVIATION...
WSR88D SHOWED STRONG WINDS AT 2000 FT, SO LOW LEVEL WIND SHEAR WAS
PUT INTO THE FCST WITH AND AHEAD OF THE COLD FRONT. THE SHOWERS
ASSOCIATED WITH THE COLD FRONT SHOULD MOVE OFF THE COAST THIS
MORNING. SOME IFR CONDITIONS ARE POSSIBLE WITH THE SHOWERS AND WITH
ANY TSTMS THAT DO DEVELOP. BY LATE MORNING, DRY AIR COMING IN FROM
THE WEST SHOULD ALLOW SKY CONDITIONS TO IMPROVE TO VFR WITH SCT OR
BKN STRATOCU. GUSTY W TO NW WINDS WILL DEVELOP THIS AFTERNOON WITH
SOME WIND GUSTS TO 35 KT.
&&
.MARINE...
EXPECT WAVES AND WINDS TO INCREASE AND TURN TO THE WNW BEHIND THE
COLD FROPA EARLY THIS MORNING. BUFKIT INDICATED THAT THE GALE FORCE
WINDS WONT START UNTIL LATER THIS AM AND PROBABLY THIS AFTERNOON, SO
I AM DELAYING THE GALE WARNING ONSET UNTIL 9 AM AND THEY SHOULD
CONTINUE INTO WED, WITH SCA BEFORE. SEAS ARE FORECAST TO DECREASE
RATHER QUICKLY LATE WEDNESDAY INTO THURSDAY, BEFORE THEY INCREASE
AGAIN WITH THE NEXT SYSTEM FCST TO APPROACH BY FRIDAY.
&&
.FIRE WEATHER...
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR ALL AREAS WITH
THE EXCEPTION OF CARBON AND MONROE COUNTIES /POCONOS/ IN
PENNSYLVANIA. THE FUELS CONTINUE TO REMAIN RELATIVELY DRY AND THE
SHOWERS EXPERIENCED THIS MORNING WONT BE ENOUGH TO MOISTEN THEM UP.
EVEN WITH ADDITIONAL MOISTURE, DRY AIR AND BRISK NORTHWEST WINDS
TODAY WILL AGAIN CAUSE FUELS TO DRY OUT. THEN ON WEDNESDAY, A FIRE
WEATHER WATCH HAS BEEN ISSUED DUE TO THE THREAT OF STRONG NW WINDS
COMBINED WITH HUMIDITY DROPPING BELOW 30 PERCENT COMBINED WITH DRY
FUELS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FIRE WEATHER WATCH FOR PAZ060>062-067>071 FROM 7 AM WEDNESDAY
TO 6 PM WEDNESDAY.
NJ...FIRE WEATHER WATCH FOR NJZ001-007>010-012>027 FROM 7 AM
WEDNESDAY TO 6 PM WEDNESDAY.
DE...FIRE WEATHER WATCH FOR DEZ001>004 FROM 7 AM WEDNESDAY TO 6 PM
WEDNESDAY.
MD...FIRE WEATHER WATCH FOR MDZ008-012-015-019-020 FROM 7 AM
WEDNESDAY TO 6 PM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ430-431-450>455 FROM 9 AM TUESDAY TO 1
AM THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 9 AM TUESDAY.
&&
SHORT TERM.../
LONG TERM.../GIGI
AVIATION/MARINE/FIRE WEATHER...RNSHazardous weather outlook, Mar 14, 4:30 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EST TUE MAR 14 2006
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-151000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 AM EST TUE MAR 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, STRONG
WEST TO NORTHWEST WINDS TODAY AND TONIGHT MAY GUST TO 40 MILES AN
HOUR AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WEST TO NORTHWEST WINDS WEDNESDAY INTO WEDNESDAY EVENING
MAY GUST TO 40 MILES AN HOUR AT TIMES. A FIRE WEATHER WATCH IS IN
EFFECT FOR ALL AREAS EXCEPT THE POCONOS FOR WEDNESDAY. OTHERWISE,
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THURSDAY THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ANZ430-431-450>455-151000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
430 AM EST TUE MAR 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A GALE WARNING IS IN EFFECT FOR WEDNESDAY AND INTO LATE WEDNESDAY NIGHT.
OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THURSDAY
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Strong Wind, Delaware Beaches / X E Sussex
- When
- March 14, 10:00 AM EST to 5:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Inland Sussex
- When
- March 14, 10:00 AM EST to 5:00 PM EST
- Where
- Inland Sussex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Kent
- When
- March 14, 10:00 AM EST to 5:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong Wind, New Castle
- When
- March 14, 10:00 AM EST to 5:00 PM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, March 14, 2006$20,000 · 21 events
- Wildfire in New Jersey, March 14, 2006$50,000 · 1 event
- Wildfire in Virginia, March 14 to 16, 2006$50,000 · 1 event
- Winter Weather in Vermont, March 14 to 16, 2006$35,000 · 8 events
- Strong Wind in Pennsylvania, March 14, 2006$20,000 · 10 events
- Strong Wind in Maryland, March 14, 2006$5,000 · 5 events
- Heavy Snow in Utah, March 14 to 15, 20065 events
- Winter Weather in New York, March 14 to 15, 2006$10,000 · 4 events
- Winter Weather in Vermont, March 14 to 15, 2006$10,000 · 3 events
- High Wind in Alaska, March 14 to 15, 2006$5,000 · 100 kt wind · 2 events
- Avalanche in Colorado, March 14, 20062 events
- Hail in North Carolina, March 14, 20060.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494506, 5494507, 5494508, 5494509.